Texas, 2014

Drought in Texas, December 1 to 31, 2014

December 1 to 31, 2014 · NWS EWX · 9 events in 9 counties and zones

December was a dry month across South Central Texas with nearly all of the area receiving less than normal rainfall. Only four of the southeastern counties had above normal.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

December was a dry month across South Central Texas with nearly all of the area receiving less than normal rainfall. Only four of the southeastern counties had above normal. With the lack of rainfall Caldwell, Edwards, and Val Verde Counties moved into Severe Drought category (Stage D2). Medina County remained in Extreme Drought category (Stage D3) and Bandera, De Witt, Gillespie, Kendall, and Kerr remained in D2. Fire danger was low across the area at the end of the month and of the counties in D2 or worse drought only De Witt, Medina, and Val Verde had burn bans in effect. The seven day stream flow average at the end of the month was below normal (10-24 percent) for the Medina, Lower San Antonio, and Frio River basins. The Guadalupe and Nueces River Basins were much below normal (less than 10 percent). Area lakes and reservoirs continued well below normal pool elevations. Lake Amistad rose slightly during the month but was still 29.9 feet below normal. Lake Travis was also up slightly at 57.7 feet below normal. Medina Lake dropped again and was 89.7 feet below normal. The Edwards Aquifer dropped slightly during the month and was at 636.0 feet. This was 4.9 feet lower than at the end of December 2013 and 33.2 feet below average. The Barton Springs Edwards Aquifer Conservation District continued stage 2 alarm drought status requiring a 20% reduction in pumping. Fredericksburg remained in stage 3 water restrictions and Kerrville remained in stage 2.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Nov 30, 11:30 PM CST, 30 minutes earlier.

Area forecast discussion, Nov 30, 11:30 PM CST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1130 PM CST SUN NOV 30 2014

.AVIATION...
EXPECT MVFR CIGS TO DEVELOP BY 08Z. IFR CIGS ARE LIKELY AT KDRT
FROM 10-15Z...AND 3SM BR VSBY WAS INCLUDED AT ALL SITES...AS WINDS
BECOME VERY LIGHT AND MOIST AIR POOLS AHEAD OF THE APPROACHING
COLD FRONT. A FEW SPRINKLES ARE POSSIBLE WITH THE FRONT/S
PASSAGE...BUT WE LEFT THESE OUT OF THE TAFS AS TOO LOW OF A CHANCE
AND IMPACT. THE COLD FRONT SHOULD PASS BETWEEN 13Z AND 15Z AT ALL
SITES. EXPECT A SHIFT TO MODERATE NORTH WINDS...WHICH WILL CONTINUE
THROUGH 00Z TUESDAY. CIGS WILL REMAIN IN THE UPPER END OF MVFR
SHORTLY AFTER THE FRONT/S PASSAGE...THEN SLOWLY TREND UP TO VFR BY
23Z.

&&

.PREV DISCUSSION... /ISSUED 646 PM CST SUN NOV 30 2014/

UPDATE...
MADE SOME ADJUSTMENTS TO THE HOURLY T GRIDS AND WX/POP TO REFLECT
LATEST MODEL TRENDS WITH THE APPROACHING FRONT TOMORROW. AFTER
COLLABORATING WITH THE AVIATION DESK...FEEL LIKE AT LEAST PATCHY
FOG WILL BE POSSIBLE ACROSS THE CWA SO EXTENDED PATCHY FOG TO
LOCATIONS NOT PREVIOUSLY MENTIONING FOG. ALSO...MADE SOME
ADJUSTMENTS IN THE WX GRIDS TO REFLECT LATEST POP
THOUGHTS...ALTHOUGH ONLY MINOR CHANGES. LATEST OBS SHOWED SKY
COVER WAS NIL WEST OF THE I35 CORRIDOR SO MADE SOME FRONT END SKY
GRID ADJUSTMENTS AS WELL WITH A BLEND INTO PREVIOUS FORECAST.

WILL KEEP AN EYE ON OBSERVATIONS TO SEE IF THESE CHANGES WILL WORK
THROUGH 06Z. MAY NEED ANOTHER UPDATE IF NOT.

TB3

PREV DISCUSSION... /ISSUED 548 PM CST SUN NOV 30 2014/

AVIATION...
SIGNIFICANT CHANGES COMING IN THE NEXT 12 HOURS. EXPECT MVFR CIGS
TO DEVELOP AT THE I-35 SITES BY 06Z...AND BY 08Z AT KDRT. IFR CIGS
AND SOME VSBY RESTRICTIONS DUE TO BR WILL OCCUR UNTIL A COLD FRONT
PASSES...MOST LIKELY BETWEEN 13Z AND 15Z AT ALL SITES. EXPECT A
SHIFT TO MODERATE NORTH WINDS WHICH WILL CONTINUE THROUGH 00Z
TUESDAY. CIGS WILL LIFT TO MVFR SHORTLY AFTER THE FRONT/S
PASSAGE...THEN UP TO VFR CIGS AFTER 18Z.

PREV DISCUSSION... /ISSUED 307 PM CST SUN NOV 30 2014/

SHORT TERM (TONIGHT THROUGH MONDAY NIGHT)...
BREEZY SOUTHERLY FLOW AND PARTLY TO MOSTLY CLOUDY CONDITIONS ARE
PERSISTING FOR ONE FINAL DAY TODAY. TEMPERATURES ARE IN THE 70S
FOR MOST OF THE AREA AND IF YOU HAVE LAST MINUTE DECORATIONS TO PUT
OUT OR ANY OTHER OUTDOOR PROJECTS TODAY IS THE DAY. A STRONG UPPER
LEVEL TROUGH CURRENTLY OVER THE NORTHERN PLAINS IS SENDING A
STRONG FRONT SOUTHWARD. THE CURRENT POSITION OF THE FRONT
STRETCHES FROM NEAR AMARILLO TO OKLAHOMA CITY TO TULSA. AHEAD OF
THE FRONT TONIGHT...MOISTURE WILL POOL NORTHWARD AND WE COULD SEE
AREAS OF FOG ONCE AGAIN IN ADDITION TO THE ABUNDANT LOW CLOUDS.
BREEZY SOUTHERLY FLOW SHOULD ONCE AGAIN LIMIT DENSE FOG POTENTIAL
SIMILAR TO THIS MORNING.

THE FRONT IS EXPECTED TO REACH THE HILL COUNTRY AROUND 12Z...INTO
AUSTIN AND DEL RIO BY NOON AND THROUGH THE REST OF THE CWA BY 4-5
PM. FORECAST SOUNDINGS CONTINUE TO SHOW ENOUGH MOISTURE AND
INSTABILITY BELOW A DRY AIR AT 800 MB. THIS SHOULD ALLOW ISOLATED
SHOWERS AHEAD OF THE BOUNDARY AND/OR A THIN FRONTOGENTICALLY
FORCED BAND OF RAIN RIGHT ALONG THE FRONT TO DEVELOP. RAIN TOTALS
WILL BE RATHER LIGHT THOUGH...GENERALLY LESS THAN 1/10 OF AN INCH.
THE MAIN STORY WILL BE THE COLDER TEMPERATURES BEHIND THE FRONT.
WE SHOULD SEE A 15 TO 20 DEGREE TEMPERATURE DROP AS THE FRONT
MOVES THROUGH...WITH TEMPERATURES IN THE 40S FOR MOST OF THE AREA
BY TOMORROW EVENING. LOWS MONDAY NIGHT WILL REACH THE MID 30S FOR
THE HILL COUNTRY TO THE MID 40S IN THE SOUTHERN COUNTIES.

LONG TERM (TUESDAY THROUGH SUNDAY)...
CLOUDY CONDITIONS ARE EXPECTED TO CONTINUE FOR MOST OF THE
FORECAST PERIOD. INITIALLY...LOW CLOUDS WILL BE TRAPPED BELOW THE
FRONTAL INVERSION. THIS SETUP SHOULD KEEP TEMPERATURES MUCH COOLER
THAN WHAT SOME OF THE GUIDANCE IS FORECASTING FOR TUESDAY. WILL
OPT TO GO CLOSER TO THE NAM/SREF FORECAST FOR HIGHS TUESDAY AS
THESE TEND TO PERFORM MUCH BETTER WITH SHALLOW ARCTIC AIR MASSES DUE
TO HIGHER VERTICAL RESOLUTION. A WEAK DISTURBANCE WILL PASS
OVERHEAD BY TUESDAY NIGHT AND INTO WEDNESDAY MORNING. SHOULD NOT
SEE MUCH OF A CHANCE FOR RAIN WITH THIS AS THE ATMOSPHERE REMAINS
TOO DRY...BUT IT SHOULD HELP KEEP THE CLOUDS IN PLACE FOR LONGER.

FOR THURSDAY...CONTINUED SOUTHWEST FLOW ALOFT AND ANOTHER
APPROACHING SHORTWAVE WILL KEEP THE CLOUD COVER AROUND. THERE
SHOULD BE ENOUGH MOISTURE AS SOUTH FLOW SHOULD BE BACK AND
MOISTURE INCREASED. WILL KEEP SLIGHT CHANCES OF RAIN IN THE
FORECAST. RAIN CHANCES WILL CONTINUE THROUGH THE WEEKEND AS WARM
AIR ADVECTION CONTINUES. A STRONGER TROUGH SHOULD BRING BETTER
RAIN CHANCES SATURDAY/SUNDAY TO SOME PART OF THE STATE. THE 12Z
MODELS KEEP THE BEST CHANCES NORTH OF OUR CWA...WILL KEEP POPS 20
PERCENT FOR NOW.

HAMPSHIRE

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              61  62  36  48  47 /  10  20  -   -   -
AUSTIN BERGSTROM INTL AIRPORT  62  62  37  48  45 /  10  20  -   -   -
NEW BRAUNFELS MUNI AIRPORT     63  65  40  50  48 /  10  20  -   -   -
BURNET MUNI AIRPORT            51  56  34  48  46 /  10  20  -   -   -
DEL RIO INTL AIRPORT           56  61  43  56  48 /   0  10  -   -   -
GEORGETOWN MUNI AIRPORT        54  59  35  48  46 /  10  30  -   -   -
HONDO MUNI AIRPORT             61  63  40  55  47 /   0  10  -   -   10
SAN MARCOS MUNI AIRPORT        64  64  37  48  46 /  10  20  -   -   -
LA GRANGE - FAYETTE REGIONAL   64  66  38  49  47 /  10  40  10  -   10
SAN ANTONIO INTL AIRPORT       64  65  40  55  49 /  -   20  -   -   -
STINSON MUNI AIRPORT           63  66  42  54  49 /  -   20  -   -   -

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

MESOSCALE/AVIATION...26
SYNOPTIC/GRIDS...03
Hazardous weather outlook, Nov 30, 5:18 AM CST, 18 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
518 AM CST SUN NOV 30 2014

TXZ171>173-183>194-202>209-217>225-228-011130-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
518 AM CST SUN NOV 30 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 drought. Local standard time, as filed.

Drought, Bandera

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Bandera forecast zone
Reported by
Official NWS Observations
Coordinates
29.747, -99.246 (the zone’s center; the record gives no point)

December was a dry month across South Central Texas with nearly all of the area receiving less than normal rainfall. Only four of the southeastern counties had above normal. With the lack of rainfall Caldwell, Edwards, and Val Verde Counties moved into Severe Drought category (Stage D2). Medina County remained in Extreme Drought category (Stage D3) and Bandera, De Witt, Gillespie, Kendall, and Kerr remained in D2. Fire danger was low across the area at the end of the month and of the counties in D2 or worse drought only De Witt, Medina, and Val Verde had burn bans in effect. The seven day stream flow average at the end of the month was below normal (10-24 percent) for the Medina, Lower San Antonio, and Frio River basins. The Guadalupe and Nueces River Basins were much below normal (less than 10 percent). Area lakes and reservoirs continued well below normal pool elevations. Lake Amistad rose slightly during the month but was still 29.9 feet below normal. Lake Travis was also up slightly at 57.7 feet below normal. Medina Lake dropped again and was 89.7 feet below normal. The Edwards Aquifer dropped slightly during the month and was at 636.0 feet. This was 4.9 feet lower than at the end of December 2013 and 33.2 feet below average. The Barton Springs Edwards Aquifer Conservation District continued stage 2 alarm drought status requiring a 20% reduction in pumping. Fredericksburg remained in stage 3 water restrictions and Kerrville remained in stage 2.

Drought, Caldwell

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Caldwell forecast zone
Reported by
Official NWS Observations
Coordinates
29.837, -97.620 (the zone’s center; the record gives no point)

December was a dry month across South Central Texas with nearly all of the area receiving less than normal rainfall. Only four of the southeastern counties had above normal. With the lack of rainfall Caldwell, Edwards, and Val Verde Counties moved into Severe Drought category (Stage D2). Medina County remained in Extreme Drought category (Stage D3) and Bandera, De Witt, Gillespie, Kendall, and Kerr remained in D2. Fire danger was low across the area at the end of the month and of the counties in D2 or worse drought only De Witt, Medina, and Val Verde had burn bans in effect. The seven day stream flow average at the end of the month was below normal (10-24 percent) for the Medina, Lower San Antonio, and Frio River basins. The Guadalupe and Nueces River Basins were much below normal (less than 10 percent). Area lakes and reservoirs continued well below normal pool elevations. Lake Amistad rose slightly during the month but was still 29.9 feet below normal. Lake Travis was also up slightly at 57.7 feet below normal. Medina Lake dropped again and was 89.7 feet below normal. The Edwards Aquifer dropped slightly during the month and was at 636.0 feet. This was 4.9 feet lower than at the end of December 2013 and 33.2 feet below average. The Barton Springs Edwards Aquifer Conservation District continued stage 2 alarm drought status requiring a 20% reduction in pumping. Fredericksburg remained in stage 3 water restrictions and Kerrville remained in stage 2.

Drought, De Witt

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
De Witt forecast zone
Reported by
Official NWS Observations
Coordinates
29.082, -97.357 (the zone’s center; the record gives no point)

December was a dry month across South Central Texas with nearly all of the area receiving less than normal rainfall. Only four of the southeastern counties had above normal. With the lack of rainfall Caldwell, Edwards, and Val Verde Counties moved into Severe Drought category (Stage D2). Medina County remained in Extreme Drought category (Stage D3) and Bandera, De Witt, Gillespie, Kendall, and Kerr remained in D2. Fire danger was low across the area at the end of the month and of the counties in D2 or worse drought only De Witt, Medina, and Val Verde had burn bans in effect. The seven day stream flow average at the end of the month was below normal (10-24 percent) for the Medina, Lower San Antonio, and Frio River basins. The Guadalupe and Nueces River Basins were much below normal (less than 10 percent). Area lakes and reservoirs continued well below normal pool elevations. Lake Amistad rose slightly during the month but was still 29.9 feet below normal. Lake Travis was also up slightly at 57.7 feet below normal. Medina Lake dropped again and was 89.7 feet below normal. The Edwards Aquifer dropped slightly during the month and was at 636.0 feet. This was 4.9 feet lower than at the end of December 2013 and 33.2 feet below average. The Barton Springs Edwards Aquifer Conservation District continued stage 2 alarm drought status requiring a 20% reduction in pumping. Fredericksburg remained in stage 3 water restrictions and Kerrville remained in stage 2.

Drought, Edwards

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Edwards forecast zone
Reported by
Official NWS Observations
Coordinates
29.983, -100.305 (the zone’s center; the record gives no point)

December was a dry month across South Central Texas with nearly all of the area receiving less than normal rainfall. Only four of the southeastern counties had above normal. With the lack of rainfall Caldwell, Edwards, and Val Verde Counties moved into Severe Drought category (Stage D2). Medina County remained in Extreme Drought category (Stage D3) and Bandera, De Witt, Gillespie, Kendall, and Kerr remained in D2. Fire danger was low across the area at the end of the month and of the counties in D2 or worse drought only De Witt, Medina, and Val Verde had burn bans in effect. The seven day stream flow average at the end of the month was below normal (10-24 percent) for the Medina, Lower San Antonio, and Frio River basins. The Guadalupe and Nueces River Basins were much below normal (less than 10 percent). Area lakes and reservoirs continued well below normal pool elevations. Lake Amistad rose slightly during the month but was still 29.9 feet below normal. Lake Travis was also up slightly at 57.7 feet below normal. Medina Lake dropped again and was 89.7 feet below normal. The Edwards Aquifer dropped slightly during the month and was at 636.0 feet. This was 4.9 feet lower than at the end of December 2013 and 33.2 feet below average. The Barton Springs Edwards Aquifer Conservation District continued stage 2 alarm drought status requiring a 20% reduction in pumping. Fredericksburg remained in stage 3 water restrictions and Kerrville remained in stage 2.

Drought, Gillespie

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Gillespie forecast zone
Reported by
Official NWS Observations
Coordinates
30.318, -98.946 (the zone’s center; the record gives no point)

December was a dry month across South Central Texas with nearly all of the area receiving less than normal rainfall. Only four of the southeastern counties had above normal. With the lack of rainfall Caldwell, Edwards, and Val Verde Counties moved into Severe Drought category (Stage D2). Medina County remained in Extreme Drought category (Stage D3) and Bandera, De Witt, Gillespie, Kendall, and Kerr remained in D2. Fire danger was low across the area at the end of the month and of the counties in D2 or worse drought only De Witt, Medina, and Val Verde had burn bans in effect. The seven day stream flow average at the end of the month was below normal (10-24 percent) for the Medina, Lower San Antonio, and Frio River basins. The Guadalupe and Nueces River Basins were much below normal (less than 10 percent). Area lakes and reservoirs continued well below normal pool elevations. Lake Amistad rose slightly during the month but was still 29.9 feet below normal. Lake Travis was also up slightly at 57.7 feet below normal. Medina Lake dropped again and was 89.7 feet below normal. The Edwards Aquifer dropped slightly during the month and was at 636.0 feet. This was 4.9 feet lower than at the end of December 2013 and 33.2 feet below average. The Barton Springs Edwards Aquifer Conservation District continued stage 2 alarm drought status requiring a 20% reduction in pumping. Fredericksburg remained in stage 3 water restrictions and Kerrville remained in stage 2.

Drought, Kendall

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Kendall forecast zone
Reported by
Official NWS Observations
Coordinates
29.945, -98.712 (the zone’s center; the record gives no point)

December was a dry month across South Central Texas with nearly all of the area receiving less than normal rainfall. Only four of the southeastern counties had above normal. With the lack of rainfall Caldwell, Edwards, and Val Verde Counties moved into Severe Drought category (Stage D2). Medina County remained in Extreme Drought category (Stage D3) and Bandera, De Witt, Gillespie, Kendall, and Kerr remained in D2. Fire danger was low across the area at the end of the month and of the counties in D2 or worse drought only De Witt, Medina, and Val Verde had burn bans in effect. The seven day stream flow average at the end of the month was below normal (10-24 percent) for the Medina, Lower San Antonio, and Frio River basins. The Guadalupe and Nueces River Basins were much below normal (less than 10 percent). Area lakes and reservoirs continued well below normal pool elevations. Lake Amistad rose slightly during the month but was still 29.9 feet below normal. Lake Travis was also up slightly at 57.7 feet below normal. Medina Lake dropped again and was 89.7 feet below normal. The Edwards Aquifer dropped slightly during the month and was at 636.0 feet. This was 4.9 feet lower than at the end of December 2013 and 33.2 feet below average. The Barton Springs Edwards Aquifer Conservation District continued stage 2 alarm drought status requiring a 20% reduction in pumping. Fredericksburg remained in stage 3 water restrictions and Kerrville remained in stage 2.

Drought, Kerr

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Kerr forecast zone
Reported by
Official NWS Observations
Coordinates
30.062, -99.350 (the zone’s center; the record gives no point)

December was a dry month across South Central Texas with nearly all of the area receiving less than normal rainfall. Only four of the southeastern counties had above normal. With the lack of rainfall Caldwell, Edwards, and Val Verde Counties moved into Severe Drought category (Stage D2). Medina County remained in Extreme Drought category (Stage D3) and Bandera, De Witt, Gillespie, Kendall, and Kerr remained in D2. Fire danger was low across the area at the end of the month and of the counties in D2 or worse drought only De Witt, Medina, and Val Verde had burn bans in effect. The seven day stream flow average at the end of the month was below normal (10-24 percent) for the Medina, Lower San Antonio, and Frio River basins. The Guadalupe and Nueces River Basins were much below normal (less than 10 percent). Area lakes and reservoirs continued well below normal pool elevations. Lake Amistad rose slightly during the month but was still 29.9 feet below normal. Lake Travis was also up slightly at 57.7 feet below normal. Medina Lake dropped again and was 89.7 feet below normal. The Edwards Aquifer dropped slightly during the month and was at 636.0 feet. This was 4.9 feet lower than at the end of December 2013 and 33.2 feet below average. The Barton Springs Edwards Aquifer Conservation District continued stage 2 alarm drought status requiring a 20% reduction in pumping. Fredericksburg remained in stage 3 water restrictions and Kerrville remained in stage 2.

Drought, Medina

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Medina forecast zone
Reported by
Official NWS Observations
Coordinates
29.356, -99.110 (the zone’s center; the record gives no point)

December was a dry month across South Central Texas with nearly all of the area receiving less than normal rainfall. Only four of the southeastern counties had above normal. With the lack of rainfall Caldwell, Edwards, and Val Verde Counties moved into Severe Drought category (Stage D2). Medina County remained in Extreme Drought category (Stage D3) and Bandera, De Witt, Gillespie, Kendall, and Kerr remained in D2. Fire danger was low across the area at the end of the month and of the counties in D2 or worse drought only De Witt, Medina, and Val Verde had burn bans in effect. The seven day stream flow average at the end of the month was below normal (10-24 percent) for the Medina, Lower San Antonio, and Frio River basins. The Guadalupe and Nueces River Basins were much below normal (less than 10 percent). Area lakes and reservoirs continued well below normal pool elevations. Lake Amistad rose slightly during the month but was still 29.9 feet below normal. Lake Travis was also up slightly at 57.7 feet below normal. Medina Lake dropped again and was 89.7 feet below normal. The Edwards Aquifer dropped slightly during the month and was at 636.0 feet. This was 4.9 feet lower than at the end of December 2013 and 33.2 feet below average. The Barton Springs Edwards Aquifer Conservation District continued stage 2 alarm drought status requiring a 20% reduction in pumping. Fredericksburg remained in stage 3 water restrictions and Kerrville remained in stage 2.

Drought, Val Verde

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Val Verde forecast zone
Reported by
Official NWS Observations
Coordinates
29.893, -101.152 (the zone’s center; the record gives no point)

December was a dry month across South Central Texas with nearly all of the area receiving less than normal rainfall. Only four of the southeastern counties had above normal. With the lack of rainfall Caldwell, Edwards, and Val Verde Counties moved into Severe Drought category (Stage D2). Medina County remained in Extreme Drought category (Stage D3) and Bandera, De Witt, Gillespie, Kendall, and Kerr remained in D2. Fire danger was low across the area at the end of the month and of the counties in D2 or worse drought only De Witt, Medina, and Val Verde had burn bans in effect. The seven day stream flow average at the end of the month was below normal (10-24 percent) for the Medina, Lower San Antonio, and Frio River basins. The Guadalupe and Nueces River Basins were much below normal (less than 10 percent). Area lakes and reservoirs continued well below normal pool elevations. Lake Amistad rose slightly during the month but was still 29.9 feet below normal. Lake Travis was also up slightly at 57.7 feet below normal. Medina Lake dropped again and was 89.7 feet below normal. The Edwards Aquifer dropped slightly during the month and was at 636.0 feet. This was 4.9 feet lower than at the end of December 2013 and 33.2 feet below average. The Barton Springs Edwards Aquifer Conservation District continued stage 2 alarm drought status requiring a 20% reduction in pumping. Fredericksburg remained in stage 3 water restrictions and Kerrville remained in stage 2.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, December 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 552982, 552983, 552984, 552986, 552987, 552989, 552990, 552991, 552992.